0
TECHNICAL BRIEFS

The Response Spectrum of a Nonlinear Oscillator

[+] Author and Article Information
Huw G. Davies, Qiang Liu

Department of Mechanical Engineering, University of New Brunswick, Fredericton, New Brunswick, E3B 5A3, Canada

J. Appl. Mech 59(2), 459-462 (Jun 01, 1992) (4 pages) doi:10.1115/1.2899546 History: Received August 23, 1990; Revised January 24, 1991; Online March 31, 2008

Abstract

The response of a nonlinear oscillator excited by white noise is considered. A truncated Hermite polynomial series is used as an approximation to the probability density function. While this approach has been used before by many authors to obtain statistics such as the time-dependent mean or mean-square values, it has not been noted before that the approach can be extended to obtain the correlation function and spectrum. This series when substituted into the Fokker-Planck equation yields a set of time-dependent moment equations, which can be solved numerically for the correlation functions, or, after a Fourier transform, a set of complex algebraic equations which can be solved for the spectrum. Examples of spectra for the Duffing and van der Pol oscillators are shown.

Copyright © 1992 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In